Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 12, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 14, 2021, 2:07 PM MDT for 15 counties in Montana. It took effect at Aug 15, 2021, 12:00 PM MDT. It was in force for 60 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2021, 2:07 PM MDT (20:07 UTC)
- In effect from
- Aug 15, 2021, 12:00 PM MDT
- Expired
- Aug 18, 2021, 12:00 AM MDT
- In force
- 60 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Custer County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 7 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:00 PM MDT | TSTM WND GST 41 | 6 Wsw Big Sky, MT | MESONET STATION YCAMS 5.7 W BIG SKY (AVALANCHE). |
| Aug 16, 5:04 PM MDT | TSTM WND GST 59 | 3 Nw Billings, MT | |
| Aug 16, 5:07 PM MDT | TSTM WND DMG | 4 Nne Billings, MT | OUTBUILDING DISPLACED BY WIND. |
| Aug 16, 5:07 PM MDT | TSTM WND GST 53 | 12 Se Emigrant, MT | |
| Aug 16, 5:10 PM MDT | TSTM WND GST 52 | 2 Nne Laurel, MT | |
| Aug 16, 5:15 PM MDT | TSTM WND GST 51 | 5 Ne Billings, MT | |
| Aug 16, 5:15 PM MDT | TSTM WND GST 51 | 6 Ene Broadview, MT | |
| Aug 16, 5:15 PM MDT | TSTM WND GST 55 | 19 Ssw Klein, MT | |
| Aug 16, 5:20 PM MDT | TSTM WND GST 53 | 19 Ssw Klein, MT | |
| Aug 16, 5:21 PM MDT | TSTM WND GST 54 | 6 S Lockwood, MT | |
| Aug 16, 5:25 PM MDT | TSTM WND GST 53 | 19 Ssw Klein, MT | |
| Aug 16, 5:42 PM MDT | TSTM WND GST 45 | Belgrade, MT | ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT. |
| Aug 16, 5:50 PM MDT | TSTM WND GST 55 | 8 Ssw Hysham, MT | |
| Aug 16, 6:00 PM MDT | TSTM WND GST 41 | 2 Wsw Laurin, MT | MESONET STATION RBYM 1.7 W LAURIN (AGRIMET). |
| Aug 16, 6:04 PM MDT | TSTM WND GST 48 | 7 Ssw Big Sky, MT | MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Aug 16, 6:12 PM MDT | TSTM WND GST 58 | 17 Ne Wilsall, MT | |
| Aug 16, 6:59 PM MDT | TSTM WND GST 59 | 3 Sse Crow Agency, MT | |
| Aug 16, 9:45 PM MDT | NON-TSTM WND GST 60 | 8 Wsw Molt, MT | |
| Aug 17, 3:34 PM MDT | TSTM WND GST 53 | 4 Nne Mcallister, MT | NORRIS HILL MDT. |
| Aug 17, 3:49 PM MDT | NON-TSTM WND GST 55 | 8 Nne Trident, MT | |
| Aug 17, 4:25 PM MDT | NON-TSTM WND GST 57 | 4 N Manhattan, MT | WINDS FROM NORTH BEHIND COLD FRONT. |
| Aug 17, 4:30 PM MDT | TSTM WND GST 57 | 3 Sw Amsterdam, MT | CHURCHILL MT MESONET. |
| Aug 17, 4:30 PM MDT | NON-TSTM WND GST 57 | 3 Sw Amsterdam, MT | CHURCHILL MT MESONET. |
| Aug 17, 4:32 PM MDT | NON-TSTM WND GST 63 | 1 Ne Belgrade, MT | |
| Aug 17, 4:40 PM MDT | NON-TSTM WND GST 59 | 6 N Belgrade, MT | WINDS FROM NORTH BEHIND COLD FRONT. |
| Aug 17, 5:15 PM MDT | NON-TSTM WND GST 58 | 3 Sse Bozeman, MT | WINDS FROM NORTH BEHIND COLD FRONT. |
| Aug 17, 5:43 PM MDT | TSTM WND GST 50 | 3 Ene Livingston, MT | |
| Aug 17, 6:16 PM MDT | NON-TSTM WND GST 50 | 3 Ssw Ennis, MT | ENNIS RAWS. |
| Aug 17, 7:49 PM MDT | TSTM WND GST 51 | 1 Wnw Ingomar, MT | |
| Aug 17, 9:33 PM MDT | TSTM WND GST 53 | 1 Wnw Ingomar, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WWUS85 KBYZ 142007
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
207 PM MDT Sat Aug 14 2021
MTZ123>132-152015-
/O.UPG.KBYZ.FW.A.0010.210815T1800Z-210817T0600Z/
/O.NEW.KBYZ.FW.W.0012.210815T1800Z-210817T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
207 PM MDT Sat Aug 14 2021
...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
MONDAY NIGHT...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon Sunday to midnight MDT
Monday night. The Fire Weather Watch is no longer in effect.
* IMPACTS: Low humidities, hot temperatures, gusty winds, and
increasing thunderstorm activity will create erratic fire
behavior and possible new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs in the 90s to near 103.
* HUMIDITY: Minimums from 9 to 16 percent. Poor humidity recovery
Sunday night.
* WIND: West 10 to 20 mph with gusts to 25 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms will develop
west of Billings Monday afternoon and spread east Monday evening.
Storms may produce strong and erratic wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings7 follow-up statements
657
WWUS85 KBYZ 150902
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
302 AM MDT Sun Aug 15 2021
MTZ123>132-160915-
/O.CON.KBYZ.FW.W.0012.210815T1800Z-210817T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
302 AM MDT Sun Aug 15 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT MONDAY NIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, and
increasing thunderstorm activity will create erratic fire
behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs in the 90s to near 103.
* HUMIDITY: Minimums from 9 to 15 percent. Poor humidity recovery
tonight.
* WIND: West 10 to 20 mph with gusts to 25 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms will develop
west of Billings Monday afternoon and spread east Monday evening.
Storms may produce strong and erratic wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings787
WWUS85 KBYZ 152048
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
248 PM MDT Sun Aug 15 2021
MTZ123>132-162100-
/O.CON.KBYZ.FW.W.0012.000000T0000Z-210817T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
248 PM MDT Sun Aug 15 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY
NIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, and
increasing thunderstorm activity will create erratic fire
behavior and possible new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs in the 90s to near 104.
* HUMIDITY: Minimums from 9 to 15 percent. Poor humidity recovery
tonight.
* WIND: West 10 to 20 mph with gusts to 25 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms will develop
west of Billings Monday afternoon and spread east Monday evening.
Storms may produce strong and erratic wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings455
WWUS85 KBYZ 160911
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
311 AM MDT Mon Aug 16 2021
MTZ123>132-170600-
/O.CON.KBYZ.FW.W.0012.000000T0000Z-210817T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
311 AM MDT Mon Aug 16 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, and
increasing thunderstorm activity will create erratic fire
behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs in the 90s to around 102.
* HUMIDITY: Minimums from 8 to 14 percent. Poor humidity recovery
tonight.
* WIND: West 10 to 20 mph with gusts to 25 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms will develop
from Billings westward this afternoon and spread east this
evening. Storms may produce strong and erratic wind gusts that
extend well away from the storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings828
WWUS85 KBYZ 161924
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
124 PM MDT Mon Aug 16 2021
MTZ133-WYZ274-284-171930-
/O.NEW.KBYZ.FW.W.0013.210817T1600Z-210818T0600Z/
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
124 PM MDT Mon Aug 16 2021
...RED FLAG WARNING IN EFFECT FROM 10 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from 10 AM Tuesday to midnight MDT
Tuesday night.
* IMPACTS: Low humidities, hot temperatures, gusty winds,
increasing thunderstorm activity, and a wind shift with a cold
front, will create erratic fire behavior and possible new fire
starts.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In Southeast MT...Carter...Fallon.
* TEMPERATURES: Highs from 98 to 103.
* HUMIDITY: Minimums from 8 to 13 percent.
* WIND: South 10 to 20 mph with gusts up to 25 mph.
* THUNDERSTORMS: Isolated thunderstorms in the late afternoon and
evening could produce strong and erratic wind gusts.
* COLD FRONT: Tuesday evening frontal passage will bring a shift to
northwest winds with gusts of 35 to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ123>132-171930-
/O.EXT.KBYZ.FW.W.0012.000000T0000Z-210818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
124 PM MDT Mon Aug 16 2021
...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
NIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds,
increasing thunderstorm activity, and a wind shift with a cold
front, will create erratic fire behavior and possible new fire
starts.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs in the 90s to near 103.
* HUMIDITY: Minimums from 9 to 19 percent. Poor humidity recovery
tonight.
* WIND: Southwest 10 to 20 mph with gusts up to 25 mph. Gusts to
40 mph on the mountain tops.
* THUNDERSTORMS: Scattered wet and dry thunderstorms are expected
late this afternoon and evening, and again on Tuesday. Storms
may produce strong and erratic wind gusts that extend well away
from the storms.
* COLD FRONT: Tuesday afternoon and evening frontal passage will
bring a shift to northwest winds with gusts of 35 to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings772
WWUS85 KBYZ 170901
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
301 AM MDT Tue Aug 17 2021
MTZ123>132-180600-
/O.CON.KBYZ.FW.W.0012.000000T0000Z-210818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
301 AM MDT Tue Aug 17 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, wind
shift with a cold front, and increasing thunderstorm activity
will create erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs 94 to 102.
* HUMIDITY: From 9 to 19 percent.
* WIND: South to southwest 10 to 20 mph with gusts to 30 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms are expected
late this afternoon and evening. Storms may produce strong and
erratic wind gusts that extend well away from the storms.
* COLD FRONT: Late this afternoon and evening frontal passage will
bring a shift to northwest winds with gusts of 30 to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ133-WYZ274-284-180600-
/O.CON.KBYZ.FW.W.0013.210817T1600Z-210818T0600Z/
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
301 AM MDT Tue Aug 17 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, wind
shift with a cold front, and increasing thunderstorm activity
will create erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In Southeast MT...Carter...Fallon.
* TEMPERATURES: Highs 96 to 104.
* HUMIDITY: From 8 to 14 percent.
* WIND: South 10 to 20 mph with gusts to 30 mph.
* THUNDERSTORMS: Isolated thunderstorms in the late afternoon and
evening could produce strong and erratic wind gusts.
* COLD FRONT: This evening frontal passage will bring a shift to
northwest winds with gusts of 30 to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings493
WWUS85 KBYZ 171959
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
159 PM MDT Tue Aug 17 2021
MTZ123>132-180600-
/O.CON.KBYZ.FW.W.0012.000000T0000Z-210818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
159 PM MDT Tue Aug 17 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, wind
shift with a cold front, and increasing thunderstorm activity
will create erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
In Southwest MT...Gallatin.
* TEMPERATURES: Highs 94 to 102.
* HUMIDITY: From 9 to 19 percent.
* WIND: South to southwest 10 to 20 mph with gusts to 30 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms are expected
late this afternoon and evening. Storms may produce strong and
erratic wind gusts that extend well away from the storms.
* COLD FRONT: Late this afternoon and evening frontal passage
will bring a shift to northwest winds with gusts of 30 to 45
mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ133-WYZ274-284-180600-
/O.CON.KBYZ.FW.W.0013.000000T0000Z-210818T0600Z/
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
159 PM MDT Tue Aug 17 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, gusty winds, wind
shift with a cold front, and increasing thunderstorm activity
will create erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In Southeast MT...Carter...Fallon.
* TEMPERATURES: Highs 96 to 104.
* HUMIDITY: From 8 to 14 percent.
* WIND: South 15 to 25 mph with gusts up to 35 mph.
* THUNDERSTORMS: Isolated thunderstorms in the late afternoon and
evening could produce strong and erratic wind gusts.
* COLD FRONT: This evening frontal passage will bring a shift to
northwest winds with gusts of 30 to 45 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings953 WWUS85 KBYZ 180602 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 1202 AM MDT Wed Aug 18 2021 MTZ133-WYZ274-284-180715- /O.EXP.KBYZ.FW.W.0013.000000T0000Z-210818T0600Z/ Sioux Ranger District Custer National Forest-Sheridan County- Bighorn National Forest- 1202 AM MDT Wed Aug 18 2021 ...RED FLAG WARNING HAS EXPIRED... Temperatures have cooled and humidities have risen above 30 percent. Winds will continue to decrease through the night. $$ MTZ123>132-180715- /O.EXP.KBYZ.FW.W.0012.000000T0000Z-210818T0600Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- Stillwater County-Beartooth Ranger District Custer National Forest- Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- 1202 AM MDT Wed Aug 18 2021 ...RED FLAG WARNING HAS EXPIRED... Temperatures have cooled and humidities have risen above 30 percent. Winds will continue to decrease through the night. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 14, 10:01 AM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 10:01 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1001 AM MDT Sat Aug 14 2021
.UPDATE...
Morning satellite imagery shows smoke becoming thicker over the
west half of our forecast area...as expected as west coast ridge
expands eastward. This trend toward smokier/hazy skies will
continue through the day. Will be interesting to see its effect on
temps today, which should easily get into the 90s across lower
elevations. Winds will be light/variable except for 10-15 mph
mixed W-NW winds along our western foothills. Forecast is in good
shape. JKL
&&
.DISCUSSION...
Today and Tonight...
High pressure over the region will allow temperatures to warm into
the 90s to near 100 degrees today with light winds over most
areas. Some moisture working into the region in the mid and upper
levels may be enough to generate a few thunderstorms over the
southern mountains this afternoon and evening. Expect to see an
increase in wildfire smoke this evening from fires to the west as
the ridge axis shifts east. Lows in the 50s and 60s can be
expected tonight. STP
Sunday through Friday...
Hot and dry weather will start the extended with temperatures in
the 90s to around 100 degrees Sunday and Monday. Dewpoints will be
low enough that overnight lows should fall into the lower to mid
60s, which should help alleviate some of the heat concerns. Will
need to monitor this closely, however. Along with the heat,
relative humidities will be very low (8-15 percent) both Sunday
and Monday. Winds do not look overly strong but winds aloft should
be strong enough for some mixing gusts 15-25 mph. Convection will
be added to the forecast Monday afternoon and evening from west
to east. Given all of the above, have decided to issue a Fire
Weather Watch for most of the area Sunday through Monday.
The pattern breaks down on Tuesday with the upper ridge over the
area being ushered east and replace by a developing trough sliding
into the Great Basin. As mentioned above, the chance of showers
and thundestorms increases Monday afternoon and evening, as
monsoon moisture interacts with shortwave energy spinning off the
trough. This will start a couple of cooler and potentially wetter
days for the area (especially Wednesday into Thursday). Plenty of
dynamics and cool air aloft with this system, not to mention
monsoon moisture wrapping into it, for a good chance of beneficial
rainfall. Timing may need to adjusted back a little bit, as
ensembles seem to be slowing down the evolution of this pattern.
Tuesday will be the transition day for temperatures with highs on
Wednesday and Thursday pointing to the 60s, with possibly 50s on
Wednesday. A series of waves in northwest flow looks to keep
temperatures below seasonal averages for a stretch late next week
into next weekend. This would be a welcome site for all involved
fighting the numerous fires across the area. TWH
&&
.AVIATION...
VFR conditions will prevail through most of the period for most
locations. Expect reduced slant range visibility due to regional
wildfire smoke. MVFR conditions are expected from BIL west
beginning in the early morning hours Sunday as smoke intensity
increases.
Behringer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 097 065/098 066/097 063/082 053/065 052/076 053/073
0/H 00/U 01/U 35/T 76/T 33/T 34/T
LVM 096 059/094 060/093 056/082 049/065 045/076 048/075
0/H 00/U 02/T 36/T 76/T 32/T 24/T
HDN 097 060/099 063/098 061/086 052/069 049/077 049/074
0/H 00/U 01/U 34/T 65/T 32/T 23/T
MLS 095 062/100 065/099 066/086 056/069 053/076 052/073
0/U 00/U 01/U 23/T 64/T 32/T 23/T
4BQ 095 062/097 064/098 065/090 056/073 053/076 053/072
0/U 01/U 11/U 12/T 54/T 43/T 33/T
BHK 094 060/099 063/099 064/090 054/074 050/074 049/072
0/U 00/U 01/U 22/T 54/T 32/T 32/T
SHR 095 058/094 058/096 059/087 052/070 046/075 047/072
1/H 12/T 21/U 24/T 65/T 43/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Sunday morning through
Monday evening FOR ZONE 117.
Fire Weather Watch in effect from Sunday afternoon through
Monday evening FOR ZONES 123>132.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Aug 14, 2:59 AM MDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 259 AM MDT Sat Aug 14 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-151100- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 259 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Hot and dry conditions. * WHERE...South central and southeast Montana, along with north central Wyoming. * WHEN...Sunday and Monday. * ADDITIONAL DETAILS...High temperatures will be around 100 degrees with overnight lows in the 60s. Prolonged exposure to the heat could lead to heat related illnesses. Stay hydrated and limit outdoor exposure. * ADDITIONAL HAZARD CONCERNS...The hot and dry weather will increase fire weather concerns across the entire area. Please be mindful of local fire restrictions and be very careful to not cause a spark, as fire could grow quickly in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:08 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Custer, Gallatin, Golden Valley, Madison and 9 more | 11 hr |
| Aug 14, 3:16 PM MDT | Special Weather Statement | BYZ | Park | 44 min |
Nearby
Red Flag Warnings in Montana, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.